Alert archive / Washington / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Spokane, WA

August 13, 2024Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 13, 2024, 3:10 PM PDT for Okanogan County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2024, 3:10 PM PDT (22:10 UTC)
Expired
Aug 13, 2024, 5:23 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 162 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WGUS56 KOTX 132210
FFWOTX
WAC047-140115-
/O.NEW.KOTX.FF.W.0003.240813T2210Z-240814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
310 PM PDT Tue Aug 13 2024

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The Walker Creek Burn Scar in...
  Eastern Okanogan County in north central Washington...

* Until 615 PM PDT.

* At 310 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Walker Creek Burn Scar. Between 0.25 and 0.75 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the warning area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Walker Creek Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Walker Creek Burn
           Scar.

* Some locations that will experience flash flooding include...
  Bonaparte Lake Campground, Lost Lake Campground and Wauconda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Walker Creek burn scar 
northeast of Wauconda, including Bonaparte Lake Road and Bunch Road. 
Some drainage basins impacted include Henderson Creek, Lightning 
Creek, Beaver Creek, Pettijohn Creek, and Bonaparte Creek. High 
intensity rainfall on the burned area may cause flash flooding, mud 
slides and rock slides. Campers, hikers residents, and motorists in 
and below the Walker Creek burned area should take immediate 
precautions to protect life and property.



&&

LAT...LON 4875 11911 4883 11914 4891 11904 4886 11885
      4867 11893

FLASH FLOOD...RADAR INDICATED

$$

Butler
1 follow-up statement
955 
WGUS76 KOTX 140023
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
523 PM PDT Tue Aug 13 2024

WAC047-140033-
/O.CAN.KOTX.FF.W.0003.000000T0000Z-240814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
523 PM PDT Tue Aug 13 2024

...FLASH FLOOD WARNING FOR THE WALKER CREEK BURN SCAR IS CANCELLED 
FOR EASTERN OKANOGAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures.

&&

LAT...LON 4875 11911 4883 11914 4891 11904 4886 11885
      4867 11893

$$

Butler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:39 PM PDT, 31 minutes earlier.

Area forecast discussion, Aug 13, 2:39 PM PDT, 31 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
239 PM PDT Tue Aug 13 2024

.SYNOPSIS...
Isolated showers and thunderstorms over the northern mountains of
eastern Washington this afternoon. A break in showers and
thunderstorms comes Wednesday before more unsettled conditions
return late Thursday into the weekend. Daytime temperatures will
be near normal through the week.

&&

.DISCUSSION...

Today and tomorrow: Isolated thunderstorms have started to develop
in the Cascades, Okanogan Highlands, and northern mountains. SPC
mesoanalysis shows an uncapped 100-500 J/kg of SBCAPE with very
weak (less than 20 kt) effective bulk shear in the aforementioned
locations. Weak terrain based lift and shear has promoted weaker
single cell convection this afternoon. Thunderstorms will be
capable of small hail, gusty winds, and brief heavy downpours.
Burn scars are being monitored for potential flash flooding.
Breezy Cascade gap winds will develop this evening at Wenatchee
elevating fire weather concerns despite higher relative
humidities.

Tomorrow: Tomorrow will be mild and dry as a shortwave ridge noses
into the Inland Northwest. Temperatures will be in the 80s in the
lowlands. /Butler

Thursday through Monday: A shortwave trough is on track to move up
from Oregon into Washington and Idaho Thursday afternoon into
Friday, prompting a return of overcast skies, showers, and
thunderstorms. The Cascade Crest, Southeast Washington, and the
South and Central Idaho Panhandle will be the first areas impacted
by storms, then coverage will expand over the majority of Eastern
Washington and Idaho by Friday morning. Model guidance is showing a
35 to 50 percent chance of measurable rainfall during the Thursday-
Friday timeframe for most locations.

Heading into Friday evening, a larger trough will develop just
offshore while a ridge simultaneously develops to our east over the
Rockies. As a result, the Inland Northwest will be caught in a
stream of southwesterly flow between the two. Warm, moist air
flowing in out of the southwest will keep us in an active, unstable
pattern with chances for showers and thunderstorms through the
weekend.

Models have not yet reached a consensus on the exact placement of
the offshore trough over the weekend and into next week. How far
offshore the trough develops will determine how warm our
temperatures get. Around 60 percent of models are predicting the
trough will be closer to shore which would keep our temperatures
near to slightly below average. Average daytime highs are in the mid
80s this time of year. The remaining 40 percent of models show the
trough developing further offshore which would allow the ridge to
our east to have a greater influence on our temperatures. This means
temperatures would likely be a few degrees above average in the 90s.
More on that as the weekend gets closer. /Fewkes

&&

.AVIATION...
18Z TAFS: VFR conditions will prevail. Expecting another round of
weak thunderstorms in far north-central and northeast Washington
and north Idaho between 18-03Z today. Breezy northwest winds will
pick up at the Wenatchee Airport (KEAT) this evening after 00Z.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Confidence is high
for VFR conditions.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  83  56  88  59  81 /   0   0   0   0  30  40
Coeur d'Alene  54  81  54  86  58  78 /   0   0   0  10  40  50
Pullman        50  80  50  82  52  78 /  10   0   0  10  40  40
Lewiston       60  88  62  90  65  86 /  10   0   0  10  50  30
Colville       48  84  45  88  48  79 /  10   0   0   0  20  50
Sandpoint      54  80  51  84  55  76 /   0   0   0  10  40  60
Kellogg        55  79  58  84  59  75 /  20   0   0  10  50  60
Moses Lake     54  85  55  89  58  85 /   0   0   0   0  20  20
Wenatchee      62  86  63  89  64  84 /   0   0   0  10  20  20
Omak           59  89  60  93  62  88 /  10   0   0   0  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:17 AM PDTSpecial Weather StatementOTXAsotin28 min

Nearby

Flash Flood Warnings in Washington, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.